The Diabetes Forum Support Community For Diabetics Online banner
1 - 7 of 7 Posts

·
Registered
Joined
·
15 Posts
Discussion Starter · #1 ·
hello everyone. I've been diagnosed type 2 for about 4 years. I'm allergic to metformin so take gliclazide and byetta. I have big trouble controlling my levels, I'm always high when I wake up and gradually come down during the day. By about 10.30pm I crash down to between 2.5 and 4.5. I should point out that I also take a steroid for a lung problem. Has anyone found a way round this? Carbs don't seem to make much difference.
 

·
Registered
Joined
·
24,394 Posts
Welcome aboard, Shelley. I don't have much experience with any of the difficulties you're having, but I will say that the steroids play havoc, regardless how well we control our carbs. Others here have more knowledge of these meds, and they're bound to be along soon.

Take care & thanks for joining us.

 

·
Registered
Joined
·
2,771 Posts
hello everyone. I've been diagnosed type 2 for about 4 years. I'm allergic to metformin so take gliclazide and byetta. I have big trouble controlling my levels, I'm always high when I wake up and gradually come down during the day. By about 10.30pm I crash down to between 2.5 and 4.5. I should point out that I also take a steroid for a lung problem. Has anyone found a way round this? Carbs don't seem to make much difference.
Do you take steroids everyday? Taking steroids create problems for diabetics. For most people, the steroids cause high blood glucose. Insulin can help to lower your blood glucose, but can also cause low blood glucose. You might try adding a snack at the time you are dropping down to 2.5-4.5. If you are high when you wake up, then adding a dose of Novolin N at bedtime might help. Since Novolin N is an intermediate acting insulin, it would peak and be out of your system by 10:00PM.
 

·
Registered
Joined
·
15 Posts
Discussion Starter · #4 ·
thanks

Welcome aboard, Shelley. I don't have much experience with any of the difficulties you're having, but I will say that the steroids play havoc, regardless how well we control our carbs. Others here have more knowledge of these meds, and they're bound to be along soon.

Take care & thanks for joining us.

thank you for the welcome. I ended up in the hospital (scoffed a whole bag of chocolate caramels and I still didn't get above 3.4). The cocsequence is that my meds have been changed to Victoza, more nausea, Pioglitazone and less of the Gliclazide. They assure me that my lows will become less frequent and more importantly, less severe. Still on the steroid but lets live in hope!
 

·
Registered
Joined
·
15 Posts
Discussion Starter · #5 ·
Do you take steroids everyday? Taking steroids create problems for diabetics. For most people, the steroids cause high blood glucose. Insulin can help to lower your blood glucose, but can also cause low blood glucose. You might try adding a snack at the time you are dropping down to 2.5-4.5. If you are high when you wake up, then adding a dose of Novolin N at bedtime might help. Since Novolin N is an intermediate acting insulin, it would peak and be out of your system by 10:00PM.
Thank you for the advice,:) Yes, the steroid is daily, I'm down to 48% lung capacity. The good part is it's predictable and my drugs are tailored around it. I've tried the snacking and it helps most of the time. I'd love to be able not to though 'cos I gain weight just by looking at food. The hospital just switched my drugs so I might be guilty for posting a day too soon.
 

·
Registered
Joined
·
24,394 Posts
Until you get these lows under control, it might be good to keep juice boxes and/or glucose tabs with you at all times. There's enough fat in the chocolate caramels that inhibits any fast absorption of the sugar - makes them not the best choice for treating a severe low.
 

·
Registered
Joined
·
15 Posts
Discussion Starter · #7 ·
Until you get these lows under control, it might be good to keep juice boxes and/or glucose tabs with you at all times. There's enough fat in the chocolate caramels that inhibits any fast absorption of the sugar - makes them not the best choice for treating a severe low.
I normally do carry glucose sweets but this particular night chocolate was the only thing my friend had in her cupboard and I was miles from home without my rescue bag. I've only been on the new drugs for a couple of days and although my levels are up until I go on to the full dose after 30 days, I haven't gone below 4.9. Might be counting my chickens too soon but it seems positively hopeful. If I can get the gliclazide down to 30mg. a day I might have cracked it.
 
1 - 7 of 7 Posts
Top